Alert archive / North Carolina / Flash Flood Warnings in 1998
Flash Flood Warning 5, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this flash flood warning at Jan 7, 1998, 3:45 PM EST for Graham County, Swain County, North Carolina. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 7, 1998, 3:45 PM EST (20:45 UTC)
- Expired
- Jan 7, 1998, 9:45 PM EST
- In force
- 6 hr
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
Counties Graham County, NC, Swain County, NC
The radar
The Knoxville radar (KMRX), 87 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.8 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 198 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 536 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 211 m²/s²
- 0-3 km storm-relative helicity
- 291 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 072045 FFWGSP GAC137-241-NCC021-075-087-089-099-113-173-175-080245- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 345 PM EST WED JAN 7 1998 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 945 PM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN NORTHEAST GEORGIA ...HABERSHAM COUNTY...RABUN COUNTY IN WEST NORTH CAROLINA ...BUNCOMBE COUNTY...GRAHAM COUNTY...HAYWOOD COUNTY ...HENDERSON COUNTY...JACKSON COUNTY...MACON COUNTY...SWAIN COUNTY ...TRANSYLVANIA COUNTY RAINFALL ACROSS EXTREME NORTHEAST GEORGIA...AND THE MOUNTAINS OF WESTERN NORTH CAROLINA HAS AVERAGED FROM 2 TO 4 INCHES TODAY WITH A FEW REPORTS OVER 5 INCHES. REPORTS OF ROADS UNDER WATER AND SOME BRIDGES CLOSED HAVE BEEN RECEIVED. HEAVIER AND MORE WIDESPREAD RAIN WILL MOVE INTO THE AREA THIS EVENING... CONTINUING OVERNIGHT. KEEP AN EYE ON THE WEATHER AND RIVER OR STREAM CONDITIONS. RESIDENTS ALONG STREAM COURSES SHOULD BE PREPARED FOR THE POSSIBILITY OF ADDITIONAL HIGH WATER.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Jan 7, 2:35 PM EST, 1 hour 10 minutes earlier.
Area forecast discussion, Jan 7, 2:35 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC 235 PM EST WED JAN 7 1998 ALL: FLASH FLOOD WATCHES HAVE BEEN COORDINATED ON PHONE. DISC: TREMENDOUS FEED OF TROPICAL MOISTURE TO MAXIMIZE OVER CWA TONIGHT. MIN TEMPS TO BE HELD UP AS A RESULT. ALTHOUGH MODELS DIVERGE QUICKLY IN MANY ASPECTS AFTER 12 AND 24 HOURS...THEY DO AGREE ON THE GENERAL POSITIONING OF THE UPPER LEVEL TROUGH AXIS. UPPER LEVEL FORCING SHOULD GENERATE ADDITIONAL RAIN TOMORROW BUT WITH LESS QPF. AS UPPER LEVEL TROUGH PIVETS THROUGH CWA THURS NIGHT COLD AIR ADVECTION ALOFT SHOULD DESTABILIZE THE ATOMSPHERE ENOUGH SUPPORT SCATTERED SHOWERS. AVL 60/64/47/53 +94 CLT 62/64/51/60 ++4 GSP 62/65/51/60 +94 KAJ
The office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 7, 12:35 PM EST | Flash Flood Warning | GSP | Transylvania | 3 hr |
| Jan 7, 3:45 PM EST | Flash Flood Warning | GSP | Jackson, Macon | 6 hr |
| Jan 7, 3:45 PM EST | Flash Flood Warning | GSP | Buncombe, Haywood, Henderson, Transylvania | 6 hr |
Nearby
Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.